CSN Login
Members Online: 12

joint pain with anastrozole

bossylady
Posts: 3
Joined: Sep 2011

1st let me say I have held off posting on here since I had my breast removed last Aug.I am 65 and on anastrole.I am in so much pain it is hard to type.I did not have chemo or radiation.so I hate sounding like a whiner but this med is runing mt life.I have an appt.on the 19th and I want off this med.I tried tramadol and it made me sick.I think I am the only one who has this problem.I have lost over 40 lbs and they took me off crestor cause it is all muscle loss.I am ready to stop taking.I have copd so I am not sure 5 more years is worth all this pain.

CypressCynthia's picture
CypressCynthia
Posts: 4017
Joined: Oct 2009

Please have someone check your serum vitamin d level, if they have not done it already. Do NOT just take a vitamin d supplement as it is very important to take just the right amount--both too little or too much is bad.

A deficiency may worsen the joint pain caused from anastrozole:
"Severe hypovitaminosis D has been reported to be prevalent in patients with persistent nonspecific musculoskeletal pain and has been postulated as a potential cause of pain in women on ais 21. The use of these two supplements in patients with low levels of vitamin D has been shown to improve musculoskeletal symptoms 22." http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2826784/

This is a problem that has to be managed medically. Please, please do not just think you can take an over-the-counter supplement.

After I started anastrozole, my physician sister encouraged me to have my vitamin d checked. I thought she was nuts because I garden all of the time and live in a sunny state. Guess what? My levels were extremely low. I now have an endocrinologist managing this and vitamin d is perfectly normal.

Normalizing my vitamin d helped a lot. I also think that the pain lessens over time as our body acclimates to it (thank goodness). Moderate exercise (though it may be the last thing you feel like doing) also helps. Movement lubricates joints and really does help.

I hope some of this helps. Big hugs and good luck!

Link to article cited above:
Management of aromatase inhibitor–induced arthralgia
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2826784/

bossylady
Posts: 3
Joined: Sep 2011

I was on Vitamin d and had to be taken off because it went to toxic levels the dr.also told me to not even take it in my calcium.this last time levels were normal and I could start taking calcium with d again.thanks for trying to help

CypressCynthia's picture
CypressCynthia
Posts: 4017
Joined: Oct 2009

Oh shoot, but I am so glad that you posted because I am always reading posts where folks are just blindly taking supplements. Your post is a perfect example of why it is so important to have a physician check. Especially with a fat soluble vitamin (vitamins A, D, E and K), because the body stores them and doesn't excrete them. They can very well become toxic.

I am so sorry it won't help you, but thank you so much for your post!

P.S. There has been lots of news about cymbalta and arthralgia pain. It might be worth asking about?

mamolady's picture
mamolady
Posts: 795
Joined: May 2011

Have you tried the excercise? I also had pain with the anastrozole. It has since diminished. I sometimes have stiffness when I sit for extended periods and in the morning. I have started walking everyday at least a mile and a half. More on certain days. Water aerobics may work? Just a thought.
I have been on it since last july, so maybe it was just time to get used to it?

Cindy

bossylady
Posts: 3
Joined: Sep 2011

I was going alot but then the pain got so bad I stopped.I am seeing mt chemo dr on the 19th I am sure he will want me to go to rehab cause of all the weight I have lost.Mostly muscle.I did call to see if Insurance will cover a swimsuit cause I am sure I will have to start with water therphy.no they dont but maybe if dr says i need it then it might be covered.as u can tell I can hardley type from the jint pain.I am also going to talk about Cymbalta.If none of the above works then I am stopping this med.5 more yrs of this is not worth it.I was not in good health when I had my surgery last Aug.

joylake
Posts: 1
Joined: Dec 2012

I discovered 11 months ago when I finally went to a doctor that I had slow-growing breast cancer that had mestastisized to my skin and my lungs. A doctor prescribed anastrozole and within several days I noticed that my skin lesions were healing and my coughing was diminishing. I was completely cured of a longstanding cough in two weeks and over the next several months my skin lesions all healed up. It was a miracle, except that I had increasing joint and muscle pain. Several months ago I read online about people taking large amounts of Vitamin D for joint and muscle pain caused by taking anastrozole and so I started taking large amounts of Vitamin D. This helped my pain significantly, but did not end it. Then, two weeks ago, I started taking Vitamin K2 and within days, my remaining joint and muscle pain was gone. So far so good.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network